Back to Journals » Drug Design, Development and Therapy » Volume 7

Development of primary malignant melanoma during treatment with a TNF-α antagonist for severe Crohn’s disease: a case report and review of the hypothetical association between TNF-α blockers and cancer

Authors Kouklakis G, Efremidou EI, Pitiakoudis M, Liratzopoulos N, Polychronidis AC

Received 20 December 2012

Accepted for publication 19 January 2013

Published 27 March 2013 Volume 2013:7 Pages 195—199

DOI https://doi.org/10.2147/DDDT.S41889

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 3


George Kouklakis,1 Eleni I Efremidou,2 Michael Pitiakoudis,3 Nikolaos Liratzopoulos,2 Alexandros Ch Polychronidis2

1Endoscopy Unit, 2First Surgical Department, 3Second Surgical Department, Medical School, Democritus University of Thrace, University Hospital of Alexandroupolis, Alexandroupolis, Greece

Abstract: It is recognized that immunosuppression may lead to reduced immune surveillance and tumor formation. Because of the immunosuppressive properties of tumor necrosis factor (TNF)-alpha (TNF-α) antagonists, it is plausible that these biologics may increase the risk of the occurrence of malignancies or the reactivation of latent malignancies. TNF-α antagonists have gained momentum in the field of dermatology for treating rheumatoid arthritis and psoriasis, and they have revolutionized the treatment of other inflammatory autoimmune diseases such as refractory Crohn's disease. However, there is accumulating evidence that TNF-α inhibitors slightly increase the risk of cancer, including malignant melanoma (MM). The authors herein report the case of a 54-year-old female patient who developed a primary MM during treatment with adalimumab for severe Crohn’s disease resistant to successive medical therapies. The patient had been receiving this TNF-α blocker therapy for 3 years before the occurrence of MM. After wide surgical excision of the lesion and staging (based on Breslow thickness and Clark level), evaluation with a whole-body computed tomography scan was negative for metastatic disease. The long duration of the adalimumab therapy and the patient's lack of a predisposition to skin cancer suggest an association between anti-TNF-α drugs and melanocytic proliferation. The authors also review the literature on the potential association between anti-TNF regimens and the occurrence of malignancies such as melanocytic proliferations. There is a substantial hypothetical link between anti-TNF-α regimens such as adalimumab and the potential for cancers such as melanoma. However, the risk of malignancy with biological therapy remains to be established, and most of the relevant studies have lacked the statistical power and randomization required for large clinical trials. Further long-term controlled clinical trials and registries are required to investigate this potentially serious association.

Keywords: adalimumab, tumor necrosis factor alpha, melanocytic proliferation, causal relationship

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]